Illinois, 2025

Flood in Illinois, February 10 to 28, 2025

February 10 to 28, 2025 · NWS PAH · 1 event in 1 county or zone

Multiple rounds of heavy rainfall over the Green, Tennessee, and Ohio Valleys from January 31st through February 15th resulted in rising water levels on the Ohio River. 7 feet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Multiple rounds of heavy rainfall over the Green, Tennessee, and Ohio Valleys from January 31st through February 15th resulted in rising water levels on the Ohio River. Minor flooding occurred along the Ohio River at Shawneetown beginning on February 10th and moderate flooding eventually developed from the 21st to the 26th when the river crested at 44.7 feet. Minor flooding continued into early March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 10, 3:00 PM CST, 2 hours earlier. Its key messages:

  • An upper level disturbance moves through the region tonight into Tuesday bringing rain, sleet, freezing rain and snow. A winter weather advisory has been issued for portions of the area for light snow accumulations.
  • A second disturbance comes through Wednesday to Wednesday night. Temperatures are warmer and looks to be mostly rain for much of the region with freezing rain and sleet possible for portions of SEMO, and southern Illinois.
  • A third system comes through Friday night through the weekend. This system would be all rain as temperatures warm significantly on Friday and Saturday.
Area forecast discussion, Feb 10, 3:00 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service Paducah KY
300 PM CST Mon Feb 10 2025

.KEY MESSAGES...

- An upper level disturbance moves through the region tonight
  into Tuesday bringing rain, sleet, freezing rain and snow. A
  winter weather advisory has been issued for portions of the
  area for light snow accumulations.

- A second disturbance comes through Wednesday to Wednesday
  night. Temperatures are warmer and looks to be mostly rain for
  much of the region with freezing rain and sleet possible for
  portions of SEMO, and southern Illinois.

- A third system comes through Friday night through the
  weekend. This system would be all rain as temperatures warm
  significantly on Friday and Saturday.

&&

.DISCUSSION...
Issued at 300 PM CST Mon Feb 10 2025

Surface high pressure extends from the western US/Canada border
southeast into the midwest this afternoon. Flow aloft is mostly
zonal, with a few disturbances noted across the southern
Canadian provinces and across the southwest US. Areas of mid
level vorticity are expected to track eastward with a
baroclinic zone across the Tennessee Valley into Tuesday.
Precipitation will surge northward late tonight into Tuesday.
Canadian high pressure to the north will keep colder air in
place which should result in some snow mainly across parts of
SEMO, southern Illinois, southwest Indiana, and portions of
western Kentucky. Warmer air aloft to the south should keep
mostly rain for the rest of the area. An upper level jet streak
along and just north of the Quad State should favor sufficient
upward motion for the potential for moderate rainfall at times
especially across our southern zones (western Kentucky, SEMO).

Forecast soundings north of the Ohio river show profiles that
favor snow, and possibly some heavier snow at times. This would
be especially true if we see any banding due to frontogenetic
forcing. Cross sections also reveal this area to have strong
omega within the DGZ and nearly upright ageostrophic
circulations supporting strong upward motion. The tricky part
of the forecast will be the amounts. Surface temperatures will
be marginal, generally around or just below freezing mainly
along and north of the Ohio River. South of this, temperatures
should be mostly too warm for snow. Assuming everything comes
together as projected, the areas most likely to see the higher
snowfall amounts would be from around Bollinger/Perry counties
in SEMO eastward through Marion, IL, and over to the Evansville,
IN and Owensboro, KY area. This is also where the HREF is
highlighting an area of greater than 70% probability of +2".
While a broad 1-2" is forecast in these areas, there is
potential for higher amounts of around 3" across our eastern
zones in northwest Kentucky. At this point still thinking
impacts will be largely localized at best with a few slick
roadways possible early and most snow accumulations will be in
grass or on elevated surfaces. Refer to the winter weather
advisory for additional information.

Snow should taper off from west to east Tuesday night just
ahead of the next weather system expected Wednesday. An upper
level trof will approach the region on Wednesday/Wednesday
night allowing a surface low to track from the lower Mississippi
River Valley northeast through western Tennessee and the
Pennyrile of western Kentucky before racing off toward the Great
Lakes. This system will be warmer as the surface low draws
warmer air northward. While most of the region will be warm
enough for all rain, northwest portions of the region may be
cold enough for sleet or freezing rain with light icing amounts
possible. Any precipitation will move out of the region by
early Thursday. High pressure settles in across the region for
Thursday and into Friday. Highs on Thursday will likely struggle
to reach the mid to upper 30's. We begin to see moderating
temperatures by Friday as the high moves off to the east
allowing winds to turn toward the south ahead of the next
system.

The weekend will feature another upper level trof that will
bring an area of low pressure and unsettled weather to the
region this weekend. Temperatures will likely be warm enough for
rain, although a brief change over to snow may be possible on
the back side of the system but at this time this doesn't
appear to bring any wintry accumulations with it. It will bring
additional heavier rains though which may lead to river rises
through the coming days. Highs on Saturday will warm into the
lower 50's but look to crash back into the 30's for early next
week.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1135 AM CST Mon Feb 10 2025

Conditions will deteriorate late tonight and continue into
Tuesday. VFR currently will continue until around 6z or after
when precipitation moves north and east across the terminals.
Best chances of snow will be across northern terminals with
vsby and cig restrictions. Vsby may drop to below 2SM in the
morning hours as the precipitation rate increases. Cigs may drop
into the IFR/MVFR range.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory from midnight tonight to 6 PM CST
     Tuesday for ILZ081>091.
MO...Winter Weather Advisory from midnight tonight to 6 PM CST
     Tuesday for MOZ076-086-087-100-107.
IN...Winter Weather Advisory from midnight CST /1 AM EST/ tonight
     to 6 PM CST /7 PM EST/ Tuesday for INZ081-082-085>088.
KY...Winter Weather Advisory from midnight tonight to 6 PM CST
     Tuesday for KYZ014-015-018>020.

&&

DISCUSSION...AD
AVIATION...AD
Hazardous weather outlook, Feb 10, 3:06 PM CST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
306 PM CST Mon Feb 10 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-112115-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
306 PM CST Mon Feb 10 2025 /406 PM EST Mon Feb 10 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Rain and light snow will spread across the region tonight. Light
snow accumulation is forecast, and limited travel impacts are
possible along and north of the Ohio River and into adjacent parts
of southeast Missouri. Refer to the winter weather advisory for
more details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Light snow continues through Tuesday afternoon along and north of
the Ohio River and into adjacent parts of southeast Missouri.
Light accumulation is possible and there may be limited impacts
around the morning commute. Refer to the winter weather advisory
for further details.

Another round of rain and mixed precipitation is forecast Wednesday
into Wednesday night. Over parts of the Ozark Foothills into
southwest Illinois, light accumulations of sleet and freezing
rain may lead to some travel impacts.

Seven day rainfall totals of one to four inches will lead to the
potential of both areal and river flooding developing late this
week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any snowfall totals as they are
able during the event.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Gallatin

When
February 10, 5:00 PM CST to February 28, 11:59 PM CST
Where
Gallatin County, 4.76 mi SE of Inman to 4.2 mi ESE of Junction
Cause
Heavy Rain
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
37.780, -88.110

Minor flooding of bottomland and surrounding low-lying areas occurred near Shawneetown continuously through the end of the month and into early March. Moderate flooding closed several county roads from the 21st through the 26th, when the river rose to a crest of 44.7 feet which was above the moderate flood stage of 43 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1233067.